Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Denver/Boulder, CO

May 25, 2017Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 25, 2017, 6:46 PM MDT for Morgan County, Weld County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2017, 6:46 PM MDT (00:46 UTC)
Expired
May 25, 2017, 7:30 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 77 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS55 KBOU 260046
SVRBOU
COC087-123-260130-
/O.NEW.KBOU.SV.W.0019.170526T0046Z-170526T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
646 PM MDT THU MAY 25 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Weld County in northeastern Colorado...
  Northwestern Morgan County in northeastern Colorado...

* Until 730 PM MDT

* At 644 PM MDT, a severe thunderstorm was located 6 miles north of
  Briggsdale, or 30 miles northeast of Greeley, moving east at 30
  mph.

  HAZARD...60 mph thunderstorm outflow wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. Considerable 
           blowing dust breifly reducing visibilities to near zero. 

* Locations impacted include...
  Grover, New Raymer, Keota, Hereford, Briggsdale and Pawnee Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with this storm may occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4053 10446 4100 10436 4100 10362 4041 10373
TIME...MOT...LOC 0044Z 281DEG 25KT 4072 10432 

HAIL...<.75IN
WIND...60MPH
 
$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:16 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 25, 3:16 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
316 PM MDT Thu May 25 2017

.SHORT TERM...(This evening through Friday)
Issued at 240 PM MDT Thu May 25 2017

Scattered showers and thunderstorms are expected to continue into
the evening hours. Best moisture and instability are located over
the eastern plains. Threat for severe thunderstorms is expected to
end late by early evening over the plains. Strong thunderstorms will
remain possible with gusty winds, small hail, and brief heavy rain.
Lift from a nearby jet is helping to trigger the thunderstorms.
Additional showers and isolated storms will be possible overnight
because of this lift.

A weak cold front will bring northerly winds late tonight. On Friday
the winds will turn southeasterly and increase low level moisture.
Dew points are expected to be in the mid 40s to lower 50s. This will
help produce surface based CAPE of 700 to 1500 J/kg. Shear will be
good enough to support supercell development. The best chance for
severe thunderstorms is expected to be east of I-25.

.LONG TERM...(Friday night through Thursday)
Issued at 316 PM MDT Thu May 25 2017

West-southwesterly flow aloft is over the CWA Friday night and
Saturday. An upper trough moves in Saturday afternoon into Sunday
morning. Weak flow aloft moves in with an upper ridge to the west
by Sunday night. There is some weak upward energy progged in the
synoptic scale on the QG Omega fields Friday night through
Saturday night, then benign forcing is progged. The low level wind
fields have upslope flow for the plains and foothills Friday
night and Saturday. Normal drainage patterns look good for
Saturday night, then downsloping for Sunday and Sunday night.
Moisture increases over the CWA Friday night, with quite a bit of
moisture progged Saturday into the evening. Moisture decreases
Sunday and Sunday night. There is some CAPE over the plains and
foothills Friday evening, with the highest values over the
foothills. There is more CAPE around Saturday afternoon and early
evening, mainly over the mountains, foothills and western plains.
There is pretty decent CAPE over the mountains only late day
Sunday. The QPF fields have measurable rainfall over much of the
CWA Friday night, then again late day Saturday over all areas but
the eastern plains. By late day Sunday, there are minimal amount
of precipitation progged over the high mountains only. For pops,
will go mostly with "chance"s Friday night and Saturday. There
will be a few areas with "likely"s. Saturday night through Sunday
night are much drier, with only a few "chance"s in the mountain
only. For temperatures, Saturday's highs are 4-9 C cooler than
Friday's highs. Sunday's highs are 3-6 C warmer than Saturday's.
For the later days, Monday through Thursday, there is an upper
ridge to Colroado's immediate west Monday and Tuesday. The upper
ridge weakens somewhat on Wednesday and Thursday, and is right
over the state. The moisture for late day storms is mainly
confined to the mountains and foothills.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 240 PM MDT Thu May 25 2017

Scattered thunderstorms will remain possible through about 03Z. Main
threat with the storms will be gusty outflow winds to 40 knots,
brief heavy rain, and small hail. Wind direction through 03Z will
primarily be determined by outflow boundaries pushing through.
Eventually northerly winds are expected to prevail behind a weak
cold front after 06Z. On Friday, southeast winds will usher moisture
into the area. Low clouds will be possible with ceilings of 2000 to
4000 feet possible. Stronger thunderstorms are expected after 18Z
Friday with wind gusts to 50 knots and large hail possible with the
stronger storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...RJK
AVIATION...Meier
Hazardous weather outlook, May 25, 10:18 AM MDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1018 AM MDT Thu May 25 2017

COZ030>051-261630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1018 AM MDT Thu May 25 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop in the mountains
and quickly spread across the plains. A few severe storms will be
possible mainly east of a Fort Morgan to Limon line. Wind gusts
to 60 mph along with one inch hail will be the primary threat.
Elsewhere gusty winds to 50 mph along with small hail will be
possible with the storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More thunderstorms will be possible on Friday as an upper level
disturbance slowly crosses over northern Colorado. It is possible
that some of the thunderstorms on Friday may become strong or
severe with large hail, damaging wind gusts and brief heavy
rainfall. Cool and unsettled weather is expected to continue
Saturday along with another round of afternoon thunderstorms.
Warmer temperatures are expected from Sunday through the middle of
next week, but each afternoon will see a chance of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm over the far northeast
plains.

In the hours before

Special weather statement, May 25, 12:51 PM MDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Denver CO
1251 PM MDT THU MAY 25 2017

COZ044-048-049-251930-
Washington County CO-Morgan County CO-Logan County CO-
1251 PM MDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...NORTH
CENTRAL WASHINGTON AND SOUTHWESTERN LOGAN COUNTIES UNTIL 130 PM
MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Prewitt Reservoir, or 18 miles southwest of Sterling,
moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Sterling, Merino, Prewitt Reservoir and Atwood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4038 10349 4051 10357 4067 10322 4041 10309
TIME...MOT...LOC 1851Z 250DEG 23KT 4045 10346

BAKER
Local storm report, May 25, 1:29 PM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
129 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TORNADO          5 S ATWOOD              40.48N 103.27W
05/25/2017                   LOGAN              CO   STORM CHASER

            WEAK TORNADO. BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE
            REPORTED.

&&

KF
Local storm report, May 25, 1:48 PM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
148 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             10 SSW FLEMING          40.55N 102.91W
05/25/2017  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0105 PM     TORNADO          5 S ATWOOD              40.48N 103.27W
05/25/2017                   LOGAN              CO   STORM CHASER

            WEAK TORNADO. BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE
            REPORTED.

&&

KF
Local storm report, May 25, 2:55 PM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             SE PLATNER              40.16N 103.07W
05/25/2017  M1.00 INCH       WASHINGTON         CO   EMERGENCY MNGR

0144 PM     HAIL             10 SSW FLEMING          40.55N 102.91W
05/25/2017  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0105 PM     TORNADO          5 S ATWOOD              40.48N 103.27W
05/25/2017                   LOGAN              CO   STORM CHASER

            WEAK TORNADO. BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE
            REPORTED.

&&

KBOWEN
Special weather statement, May 25, 6:30 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Denver CO
630 PM MDT THU MAY 25 2017

COZ042-043-260115-
Central and South Weld County CO-Northeast Weld County CO-
630 PM MDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WELD COUNTY UNTIL 715 PM
MDT...

At 625 PM MDT, Doppler radar was tracking a line of strong winds
produced by showers and thunderstorms over northwest Weld County.
The leading edge of these winds extended from 9 miles northwest of
Briggsdale to 3 miles west of Platteville. This line of strong
outflow winds was moving southeast at 40 mph.

Wind gusts up to 50 mph will be possible.

Law enforcement has received a number of reports of considerable
blowing dust produced by these winds.

Locations impacted include...
Eastern Greeley, Evans, Platteville, Hudson, La Salle, Kersey,
Keenesburg, Gilcrest, Galeton, Gill, Barnesville, Riverside
Reservoir, Milton Reservoir, Briggsdale and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle. Blowing dust my also
reduce visiblities briefly to near zero. Motorists should prepare to
slow down if approaching this blowing dust.

&&

LAT...LON 4063 10398 4052 10407 4052 10415 4043 10415
      4000 10450 4020 10493 4058 10460 4076 10439
TIME...MOT...LOC 0025Z 322DEG 33KT 4073 10444 4022 10488

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:30 PM MDTSpecial Weather StatementBOUWeld45 min
May 25, 7:13 PM MDTSpecial Weather StatementBOUAdams, Morgan47 min
May 25, 7:17 PM MDTSpecial Weather StatementBOUAdams, Morgan43 min
May 25, 7:30 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington, Weld31 min
May 25, 7:54 PM MDTSpecial Weather StatementBOUMorgan, Washington36 min
May 25, 7:55 PM MDTSpecial Weather StatementBOUMorgan, Washington35 min
May 26, 7:27 AM MDTRiver Flood AdvisoryBOUWeld4 days
May 26, 1:16 PM MDTSpecial Weather StatementBOUDenver44 min
May 26, 2:01 PM MDTSpecial Weather StatementBOUAdams, Arapahoe59 min
May 26, 2:21 PM MDTSevere Thunderstorm WarningBOUWeld13 min
May 26, 2:32 PM MDTSpecial Weather StatementBOUAdams43 min
May 26, 3:12 PM MDTSpecial Weather StatementBOUMorgan48 min
May 26, 3:14 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington46 min
May 26, 4:09 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington36 min
May 26, 4:19 PM MDTTornado WarningBOUWashington26 min
May 26, 4:48 PM MDTSevere Thunderstorm WarningBOUWashington42 min
May 26, 4:53 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert52 min
May 26, 5:10 PM MDTTornado WarningBOUWashington35 min
May 26, 5:23 PM MDTSpecial Weather StatementBOUElbert52 min
May 26, 5:46 PM MDTSpecial Weather StatementBOUMorgan44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.